Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 31, NWS Grand Junction, CO

August 3, 2011Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Aug 3, 2011, 4:37 PM MDT for Uintah County, Utah. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 4:37 PM MDT (22:37 UTC)
Expired
Aug 3, 2011, 6:35 PM MDT
In force
118 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 148 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WGUS55 KGJT 032237
FFWGJT
UTC047-040130-
/O.NEW.KGJT.FF.W.0031.110803T2237Z-110804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
437 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL UINTAH COUNTY IN NORTHEAST UTAH...

* UNTIL 730 PM MDT

* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. SEVERAL INCHES HAVE FALLEN IN THE HEADWATERS OF WILLOW 
CREEK ON THE RIDGETOP OF THE TAVAPUTS PLATEAU. THIS WATER WILL RUN 
NORTHWEST TO THE GREEN RIVER IN THE UINTA BASIN.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4007 10971 3946 10939 3946 10969 3969 10961
      4003 10977

$$

JOE
2 follow-up statements
444 
WGUS75 KGJT 032327
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 PM MDT WED AUG 3 2011

UTC047-040130-
/O.CON.KGJT.FF.W.0031.000000T0000Z-110804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UINTAH UT-
527 PM MDT WED AUG 3 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL UINTAH
COUNTY UNTIL 730 PM MDT...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS THE WARNED 
AREA. RADAR ESTIMATED PRECIPITATION RATES WERE LIGHTER THAN EARLIER 
BUT STILL CONSIDERABLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4007 10971 3946 10939 3946 10969 3969 10961
      4003 10977

$$

NL
455 
WGUS75 KGJT 040035
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
635 PM MDT WED AUG 3 2011

UTC047-040051-
/O.CAN.KGJT.FF.W.0031.000000T0000Z-110804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UINTAH UT-
635 PM MDT WED AUG 3 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL
UINTAH COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4007 10971 3946 10939 3946 10969 3969 10961
      4003 10977

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:32 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 2:32 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT WED AUG 3 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH THURSDAY...
STORMS THIS AFTERNOON ARE SHOWING ONLY SLOW MOTION TO THE NE FOR
LOCALIZED POTENTIAL FOR FLOODING. IN SW FLOW ALOFT A DISTURBANCE IS
WORKING NE THROUGH NE UTAH-EXTREME NW CO LATE THIS AFTERNOON WHERE
STORMS WILL BE A BIT MORE ENHANCED AND NUMEROUS. THE HRRR INDICATES
DYNAMICAL SUPPORT WILL BE LIFTING INTO SOUTHERN WYOMING BY 6 PM.
STILL BOUNDARY INTERACTION WILL LIKELY GENERATE SOME NIGHTTIME
STORMS. NO FAVORED LOCATION IS EVIDENT THIS AFTERNOON SO HAVE
BLANKETED THE FORECAST AREA WITH ISOLATED POPS.

THURSDAY...MOISTURE DIMINISHES SOMEWHAT BUT AFTERNOON HEATING WILL
AGAIN GENERATE MAINLY MOUNTAIN CONVECTION. THE EMPHASIS SHIFTS SOUTH
AS A DISTURBANCE...CURRENTLY IN SE ARIZONA...PASSES THROUGH THE
SOUTHEAST PORTION OF OUR SAN JUAN MTNS INCLUDING DURANGO AND PAGOSA
SPRINGS.

.LONG TERM DISCUSSION...THURSDAY NIGHT THROUGH WEDNESDAY.

THE DRYING TREND WILL BE UNDERWAY ON FRIDAY AS A WESTERLY FLOW
ADVECTS DRIER AIR OVER THE REGION. ENOUGH MOISTURE WILL REMAIN OVER
THE SOUTH AND EASTERN PORTION OF THE FORECAST AREA...FOR ANOTHER
ROUND OF SCATTERED LATE-DAY THUNDERSTORMS. BUT COVERAGE SHOULD BE
MARKEDLY LESS THAN WHAT WE HAVE SEEN LATELY. IN ADDITION...THE
STRONGER FLOW OVER THE NORTH WILL MIX TO THE SURFACE FOR BREEZY
CONDITIONS DURING THE AFTERNOON...MAINLY ALONG THE WY BORDER.

THE DRYING TREND WILL THEN CONTINUE AS SHORTWAVE ENERGY CONTINUES TO
MOVE INTO THE PACIFIC NORTHWEST THEN ACROSS THE NORTHERN TIER STATES.
MODELS INDICATE THE WESTERLY FLOW WILL CONTINUE TO SUPPRESS THE SUB
TROPICAL MOISTURE PLUME THROUGH THE REMAINDER OF THE PERIOD.
THEREFORE LITTLE CHANGE IS EXPECTED FROM DAY TO DAY DURING THE NEW
WEEK.

THE DRIER CONDITIONS WILL RESULT IN LESS CLOUDS...AND THUS WARMER
HIGH TEMPERATURES...AND COOLER NIGHTTIME LOWS.

&&

.AVIATION...

SCATTERED CONVECTION WILL AGAIN HUG THE HIGHER TERRAIN THROUGH THIS
EVENING...ALTHOUGH SOME OF THESE STORMS WILL DRIFT OVER THE VALLEYS.
BRIEF PERIODS OF MVFR CIG AND VIS WILL BE POSSIBLE AT THE MOUNTAIN
AIRPORTS FROM PASSING STORMS AND HEAVY SHOWERS...BUT DESERT VALLEY
AIRPORTS WILL LIKELY STAY VFR. CONVECTIVE ACTIVITY WILL DIMINISH BY
MIDNIGHT...WITH A FEW NOCTURNAL STORMS POSSIBLE...MAINLY OVER THE
SOUTHERN MOUNTAINS. ANOTHER ROUND OF CONVECTION IS SCHEDULED FOR
THURSDAY AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JOE
LONG TERM....EH
AVIATION.....TGJT
Hazardous weather outlook, Aug 3, 6:00 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED AUG 3 2011

COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND NEAR THE HIGHER TERRAIN...A FEW OF THESE STORMS WILL
DRIFT OVER THE VALLEYS LATE AFTERNOON AND EARLY EVENING.  BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS WITH LOCALIZED MUD DEBRIS
FLOWS.  STORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE...PRIMARILY OVER THE MOUNTAINS AND NEAR HIGHER TERRAIN.
BRIEF HEAVY RAINS HAVE THE POTENTIAL TO GENERATE MUD DEBRIS FLOWS
ONTO ROADS AND RISES ALONG STREAMS AND NORMALLY DRY CREEK BEDS OR
WASHES WILL BE POSSIBLE.

FRIDAY AND SATURDAY...THE THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS DIMINISHES TO SLIGHT CHANCE.  MOST STORMS WILL STAY
CONFINED TO THE HIGHER TERRAIN.

SUNDAY THROUGH TUESDAY...MOSTLY DRY CONDITIONS ARE EXPECTED AS THE
MONSOONAL MOISTURE PLUME GETS SUPPRESSED OVER THE DESERT SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Local storm report, Aug 3, 4:10 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     15 NW MOAB              38.73N 109.74W
08/03/2011  M59 MPH          GRAND              UT   ASOS

&&

EVENT NUMBER GJT1100524

NL
Special weather statement, Aug 3, 4:15 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 PM MDT WED AUG 3 2011

COZ009-011-032300-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT
MESAS CO-
415 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DELTA AND EXTREME
NORTHERN MONTROSE COUNTIES UNTIL 500 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DELTA...OR 22 MILES NORTHWEST OF MONTROSE...
MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CORY AROUND 435 PM MDT.
ORCHARD CITY AROUND 440 PM MDT.
ECKERT AROUND 445 PM MDT.
AUSTIN AROUND 450 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3867 10785 3865 10786 3866 10816 3884 10817
      3889 10775 3867 10773

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:03 PM MDTAreal Flood AdvisoryGJTGrand, Uintah3 hr

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.